An overdose can be a very dangerous situation for someone to be in, but you may be wondering, can you perform CPR on an opioid victim. Let’s take a look at what can and can’t be done. The latest research shows more than 932,000 individuals have lost their lives since 1999 from a drug overdose in the U.S. More than 68,630 people overdosed on opioids — roughly 74.8% of the total drug overdose casualties.
Due to the staggering numbers, medical establishments have started encouraging the general public to be of help whenever they witness an overdose in public. In fact, bystanders are suggested to perform CPR and call 911 as soon as they witness an overdose.
According to a study examining the effects of rapid CPR administration for cardiac arrest, casualties that receive immediate CPR have better chances of avoiding brain damage. This, consequently, boosts the victims’ chances of survival.
Continue reading below to understand the guidelines for performing CPR on an overdose victim, as well as which aspects of CPR are most suited to be effective on a person losing consciousness due to an opioid overdose.
So, Can you perform CPR on an opioid victim?: What are Experts’ Opinions?
To understand if you can perform CPR on an opioid victim, we have to understand how an overdose works. Overdoses caused by opioids happen as the result of respiratory failure — whether a reduction in the breathing rate or a complete cessation of breathing. Such respiratory failures will inevitably yield cardiac arrests that require medical intervention and even a visit to a hospital.
Considering opioid overdose, the Ontario HIV Treatment Network suggests administering Naloxone before delivering mouth-to-mouth resuscitation or chest compressions.
When witnessing an opioid overdose, bystanders are encouraged to call 911 and administer Naloxone. Naloxone is an addiction treatment used to revert the adverse effects of opioid overdose.
Speaking of the appropriate aspects of CPR on overdose victims, medical experts differ in their opinions. Some favor chest compressions only, while others believe rescue breathing is more efficient. There are also those that find a combination of chest compressions and rescue breathing to be most effective in the case of an opioid overdose.
The majority of medical experts agree that the go-to action in the case of instant cardiac arrest is chest compressions. On the other hand, during respiratory failures, rescue breathing is considered vital in an overdose recovery.
Granted, bystanders might have difficulties distinguishing whether the victim suffered a cardiac arrest or is experiencing respiratory failure. In such cases, two essential concerns should be taken into consideration:
- The skill level of the bystander. In other words, the ability of the bystander to identify the signs of opioid overdose and administer a relevant CPR approach.
- The certainty of cardiac arrest or pulmonary dysfunction, as well as the type (and dose) of opioids causing the overdose.
As we mentioned, experts favor three CPR certified approaches that can restart the person’s pulse in the case of cardiac arrest due to opioid overdose. It’s also crucial to remember that Naloxone is the first cure to administer in the case of an opioid overdose.
- Perform only chest compressions;
- Practice rescue breathing only;
- And parallel administration of chest compressions and rescue breathing.
The Role of Chest Compressions When You Perform CPR on an Opioid Victim
Experts with the American Heart Association suggest that bystanders that aren’t trained to perform CPR should only do hands-only resuscitation (chest compressions) on the opioid victim. That’s the recommended approach in the case of an unforeseen cardiac arrest.
The reason behind the recommendation is based upon the following stances:
- During immediate cardiac arrest, the victim’s body is entirely oxygenated, which is why chest compression is essential for efficient blood circulation to every vital organ in the casualty’s body;
- Interrupting chest compressions to perform rescue breathing might lessen the efficacy of CPR;
- Bystanders find rescue breathing too intimate to perform on a stranger, especially when considering the risk of infections. Also, mouth-to-mouth resuscitation is often performed improperly, which also adds to the (in)effectiveness of CPR;
- Chest compressions can be taught easily, especially for emergency dispatchers that are coaching callers over the phone about what to do in the case of a cardiac arrest or a pulmonary failure;
- Chest compressions are as effective (or more so) as the combination of chest compression and rescue breathing during cardiac arrests. However, experts agree that they have not done enough research to show the efficacy of chest compressions only in victims of opioid overdose.
- During respiratory failure due to opioid overdose, there are only a handful of studies that examine the efficacy of chest compressions. So far, there hasn’t been sufficient evidence to show the amount of air that’s forced into the lungs by chest compressions.
The Role of Rescue Breathing in an Opioid Overdose During CPR
Ever since the 1990s, America’s been hit with waves of an opioid crisis. Until 2020, the total number of lives lost due to opioid overdose reached 564,000 people. In all of the cases, the cause of death was linked to overusing any opioid, including prescription and illegal opioids.
Opioids cause respiratory depression and obstruct the airway. As a result, in the case of an opioid overdose, the victim might experience difficulty breathing and a total cessation of breathing. In the same connotation, experts strongly recommend rescue breathing as the most efficient CPR approach to jump-start breathing and halt possible mortalities.
The Harm Reduction Coalition strongly advocates for rescue breathing strategies, explaining that forcing oxygen into the lungs of an overdosed person can help prevent mortality outcomes.
The Coalition also emphasizes the need for first-aid opioid overdose training, describing that respiratory resuscitation should be the go-to CPR approach that’s most efficient in the case of suspected opioid overdose.
The Role of Combined CPR Approaches on an Opioid Victim
As we elaborated earlier, hands-only CPR (chest compressions) on an opioid victim should be the preferred course of action for persons losing consciousness not linked to overdose. However, a 2014 study/guideline compiled by the Department of Mental Health and Substance Abuse in the World Health Organization in collaboration with the HIV Department within the Organization found that a combination of both CPR techniques is most beneficial for resuscitating opioid victims.
When it comes to an opioid overdose, the general agreement among medical experts is that the main course of action should be to call 911 or local emergency services before administering Naloxone or Narcan. Upon arrival, the medical professionals might use an AED, transport the victim to the hospital, and even check for Naloxone poisoning.
Yet, experts also agree that if you’re not trained in CPR, especially for overdose victims, mouth-to-mouth resuscitation should be left to medical professionals.
Bystanders are suggested to perform chest compressions and then administer Naloxone. If you happen to be around someone that’s using opioids and they suffer an accident like cardiac arrest or respiratory depression, look for Naloxone. See if they carry it on them, start hands-only CPR, and only then inject the drug.
Understanding If You Can Perform CPR on an Opioid Victim
If we want to sum up the information we’ve elaborated in this article, we’d say that yes, you can perform CPR on an opioid victim. However, if you don’t have any previous knowledge of giving CPR, or are doubtful of the cause of the accident, call 911 and start doing chest compressions.
For instance, as medical officials suggest, if you’re a bystander who has witnessed someone lose consciousness, call an emergency response team right away before you decide to perform respiratory resuscitation, i.e., mouth-to-mouth CPR. Yet, if you’re certain that the person lost consciousness due to an opioid overdose, look for Naloxone on them, but don’t administer it before doing chest compressions.
Granted, saving someone’s life can be a matter of seconds, which makes CPR training that much more important.